Can You Take Zyrtec-D And Sudafed Together?

In our latest question and answer, the pharmacist discusses whether or not Zyrtec-D and Sudafed can safely be taken together.

Question

Can you take Zyrtec D and Sudafed together?

Asked by Ladybug On Jun 24, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Jul 03, 2018

It is recommended to take either Zyrtec-D or Sudafed, but not both together, as they both contain pseudoephedrine. The pseudoephedrine from one product should be sufficient, and taking more than recommended may cause an unwanted and/or unsafe increase in blood pressure. If you are experiencing symptoms other than congestion, such as sneezing, watery eyes, or itchiness, then the Zyrtec-D will likely be more helpful since it also contains an antihistamine.


While Zyrtec-D typically comes as a 12-hour formulation with 120 mg of pseudoephedrine per tablet, Sudafed comes in various strengths (30 mg, 120 mg, 240 mg) and the strength will determine how many times per day the medication should be taken. The maximum recommended dose of pseudoephedrine within 24 hours is 240 mg.


Zyrtec-D

According to the prescribing information, Zyrtec-D is a combination antihistamine and decongestant used to relieve allergic symptoms and congestion.


Side Effects

  • Insomnia
  • Fatigue
  • Somnolence
  • Dry mouth
  • Dizziness
  • Nervousness/restlessness
  • Increased blood pressure


Warnings and Cautions

Consult a healthcare provider before taking Zyrtec-D or other products containing pseudoephedrine if you have:

  • Heart disease
  • High blood pressure
  • Diabetes
  • Thyroid problems
  • Enlarged prostate gland and trouble urinating


Use caution when driving or operating heavy machinery, as somnolence has been reported. Do not use if you are taking a monoamine oxidase inhibitor (MAOI), as it can cause a significant and potentially dangerous increase in blood pressure Examples of MAOIs:

  • Rasagiline (Azilect)
  • Aelegiline (Eldepryl, Zelapar)
  • Isocarboxazid (Marplan)
  • Phenelzine (Nardil)
  • Tranylcypromine (Parnate)


Other

  • Only use during pregnancy if benefits outweigh risks.
  • This product is not approved for children under the age of 12 and has not been studied in this population.
  • Do not take more than 240 mg of pseudoephedrine in 24 hours.


Sudafed

According to the prescribing information, Sudafed is a decongestant used to relieve congestion and pressure caused by allergies or colds.


Side Effects

Talk to a healthcare professional these symptoms persist or are severe:

  • Dizziness
  • Insomnia
  • Nervousness
  • Increased blood pressure


Warnings and Cautions

Consult a healthcare provider before taking Sudafed or other products containing phenylephrine or pseudoephedrine if you have:

  • Heart disease
  • High blood pressure
  • Diabetes
  • Thyroid problems
  • Enlarged prostate gland and trouble urinating


Do not use if you are taking a monoamine oxidase inhibitor (MAOI), as it can cause a significant and potentially dangerous increase in blood pressure.


Other

Do not take more than 240 mg of pseudoephedrine in 24 hours If symptoms do not resolve within 7 days, stop taking Sudafed and see a healthcare professional Products with pseudoephedrine are not approved for children less than 6 years of age

About the Pharmacist

Dr. Anna Staudt Pharm.D

Dr. Anna Staudt graduated in 2017 with a Doctor of Pharmacy degree. She is completing a pharmacy fellowship focused on ambulatory care. Her current practice site is at a Federally Qualified Health Center (FQHC) where she deals with the underserved.

About Sudafed (Pseudoephedrine)

Sudafed (pseudoephedrine) is an oral nasal decongestant that is also used to relieve sinus pressure in adults and children 4 years of age and older. Unlike many nasal decongestant sprays, Sudafed does not typically cause rebound congestion and can often be safely taken for more than 3 days. Sudafed is available in multiple formulations, including immediate release, extended release and antihistamine-combination products. For the immediate release Sufafed products, it will begin to work within 15-30 minutes, with effects lasting 4 to 6 hours. As pseudoephedrine is commonly diverted for use in the illegal synthesis of methamphetamine, a 2005 law was passed (Combat Methamphetamine Epidemic Act) which governs the sale and purchase of all OTC products containing pseudoephedrine.

Recent Questions